Texas, 2008Hail and Lightning Strikes in Texas, February 15 to 16, 2008
February 15 to 16, 2008 · NWS FWD · 13 events in 7 counties and zones
A slow moving cold front and upper level low pressure system triggered numerous thunderstorms late in the day on the 15th and in the early morning hours of the 16th. Hail between nickel and golfball-size was a common occurrence.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $565,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front and upper level low pressure system triggered numerous thunderstorms late in the day on the 15th and in the early morning hours of the 16th. Hail between nickel and golfball-size was a common occurrence.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 14, 10:59 PM CST, 2 hours 46 minutes earlier.
Area forecast discussion, Feb 14, 10:59 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1059 PM CST THU FEB 14 2008
.AVIATION...
1059 PM
STRATUS MOVING INTO ACT NOW...WILL CONTINUE WITH PREVIOUS TAF
TRENDS. NEW MODELS COMING IN A BIT DRIER FOR FRIDAY...SO WILL NOT
INCLUDE ANY PRECIP IN TAFS THROUGH 06Z. IFR CONDITIONS WILL STILL
DOMINATE AFTER FROPA NEAR SUNRISE AND NO CLEARING OR LIFTING TREND
EXPECTED. 84
&&
.UPDATE...
832 PM
HAVE UPDATED THE FORECAST TO REFLECT A SLIGHTLY SLOWER FRONTAL
PASSAGE. FRONT IS GRADUALLY MOVING SOUTH...PRIMARILY AS A DENSITY
CURRENT WITH LITTLE UPPER LEVEL SUPPORT FOR SOUTHWARD MOVEMENT.
THE FRONT WILL MOVE SOUTH THROUGH THE WESTERN COUNTIES WHERE COLD
AIR DAMMING AGAINST THE HIGHER TERRAIN WILL AUGMENT ITS MOTION.
HAVE LOWERED POPS FOR TONIGHT WITH THE FRONT NOT MAKING IT INTO
THE METROPLEX UNTIL 12Z. HAVE ACCORDINGLY RAISED LOW TEMPERATURES
FOR THE SOUTHERN ZONES TONIGHT.
LATEST MODELS CONTINUE TO TREND WARMER...AND TOWARD A POSSIBLE
SEVERE WEATHER EVENT...ESPECIALLY OVER THE SOUTHEASTERN HALF OF
THE CWA SATURDAY. HAVE UPDATED THE HWO/SPS EARLIER TO INCLUDE A
MENTION OF TORNADOES IN THE SOUTHEAST ZONES SATURDAY
AFTERNOON. WIDESPREAD CONVECTION WILL LIMIT TORNADO
POTENTIAL...BUT LOW LEVEL SHEAR WILL BE ABSURD IN THE PRESENCE
OF WEAK SURFACE INSTABILITY. SITUATION BEARS WATCH. TR.92
&&
.PREV DISCUSSION... /ISSUED 508 PM CST THU FEB 14 2008/
PREV AVIATION...
508 PM
EXPECT STRATUS TO RETURN THIS EVENING WITH CONTINUED MOISTURE
ADVECTION. FRONTAL TIMING A BIT TRICKY BUT HAVE STUCK WITH ABOUT 10Z
AT METROPLEX AND 13Z AT ACT. HAVE REMOVED MORNING
PRECIPITATION...THERE MAY BE SOME DRIZZLE...SPRINKLES...OR LIGHT
RAIN WITH FROPA BUT SIGNIFICANT PRECIPITATION WILL NOT OCCUR UNTIL
FRIDAY EVENING WITH THE NEXT SYSTEM OVERRUNNING THE COOL AIR. HAVE
DROPPED CEILINGS TO IFR BY MORNING. IT IS LIKELY CEILINGS MAY BOUNCE
BETWEEN IFR AND MVFR DURING THE DAY BUT EXPECT IFR MAJORITY OF
TIME. 84
SHORT TERM...
345 PM
/TONIGHT THROUGH MONDAY MORNING/
PRESSURE GRADIENT IS ALREADY BEGINNING TO RELAX AND WILL EXPIRE
THE WIND ADVISORY AT 4 PM. A FEW SPOTS MAY STILL REMAIN AROUND 20
MPH THROUGH 6 PM BUT MOST LOCATIONS WILL HAVE SUSTAINED WINDS
BELOW 20 MPH WITH GUSTS IN THE 20 TO 30 MPH RANGE.
COLD FRONT CURRENTLY STRETCHES FROM JUST WEST AND NORTH OF A LINE
FROM OKC...TO FREDRICK OK...TO PLAINVIEW TEXAS. UPPER LEVEL TOUGH
AND CUT-OFF LOW IS DIGGING INTO SOUTHERN NEVADA AND SOUTHERN
CALIFORNIA WITH A LARGE POSITIVE TILT TO IT. MODELS ARE IN GOOD
AGREEMENT ON THE TRACK AND TIMING OF THE UPPER LEVEL SYSTEM AND
SURFACE TROF/LOW OVER THE WEEKEND. UPPER LEVEL LOW WILL MOVE INTO
WEST TEXAS ON SATURDAY AND THEN OVER NORTH TEXAS SATURDAY
NIGHT/SUNDAY MORNING. THE SURFACE LOW IS PROGGED TO MOVE RIGHT
DOWN THE RIO GRANDE RIVER WITH AN INVERTED TROUGH SETTING UP
ALONG THE TEXAS COAST SATURDAY. HEAVY RAIN IS STILL LIKELY THIS
WEEKEND WITH THE BEST CHANCE FOR RAIN COMING SATURDAY AND
SATURDAY NIGHT. MODELS CONTINUE TO INDICATE A TOTAL OF 1.5 TO 4
INCHES OF RAIN POSSIBLE ACROSS MUCH OF NORTH TEXAS THIS WEEKEND.
COLD FRONT IS FORECAST TO NOW BE A FEW HOURS SLOWER THAN PREVIOUS
FORECAST BUT SHOULD BE THROUGH ALL OF NORTH TEXAS BY MID AFTERNOON
TOMORROW. BASED ON THIS SLOWER TIMING...HAVE ADJUSTED OVERNIGHT
LOWS UP WHERE APPROPRIATE. A TEMPERATURE GRADIENT WILL PERSIST
ACROSS NORTH TEXAS ALL WEEKEND WITH COLDER TEMPERATURES IN THE
NORTHWEST AND WARMER TEMPERATURES IN THE SOUTHEAST. CONTINUE TO
UNDERCUT GUIDANCE...ESPECIALLY ACROSS THE NORTHWESTERN TWO-
THIRDS...FOR THE WEEKEND.
WITH MODELS CONTINUING TO TREND WARMER WITH EACH RUN...HAVE
REMOVED ALL MENTION OF FREEZING PRECIPITATION FROM THIS FORECAST.
ANY CHANGES IN FUTURE MODEL RUNS MAY REQUIRE FREEZING
PRECIPITATION TO BE REINTRODUCED INTO THE FORECAST...IN PARTICULAR
THE NORTHWESTERN PORTIONS OF NORTH TEXAS. SEVERE THUNDERSTORMS
ACROSS THE SOUTHERN HALF OF NORTH TEXAS ARE NOW POSSIBLE FRIDAY
NIGHT AND SATURDAY AFTERNOON AND NIGHT...MAINLY SOUTH OF
INTERSTATE 20. THE MAIN THREAT WILL BE HAIL BUT DAMAGING WIND
GUSTS MAY ALSO BE POSSIBLE ON SATURDAY.
82/JLD
LONG TERM...
345 PM
/MONDAY THROUGH THURSDAY NIGHT/
NORTH TEXAS WILL REMAIN DRY UNDERNEATH NW FLOW ALOFT THROUGH TUESDAY
WITH NO RAIN EXPECTED. HIGH TEMPS WILL SLOWLY MODIFY THROUGH MID
WEEK BACK INTO THE 60S/70S...AS RETURN FLOW BEGINS IN ERNEST LATER
TUESDAY INTO WEDNESDAY...AHEAD OF THE NEXT APPROACHING COLD FRONT
SLATED FOR WED NIGHT/EARLY THURSDAY.
SOME WAA/ISENTROPIC ASCENT EXPECTED AHEAD OF THE COLD FRONT OVER
EAST HALF OF NORTH TEXAS. FOR NOW ...A SLIGHT CHANCE FOR SHOWERS/
THUNDERSTORMS EAST OF INTERSTATE 35 LOOKS REASONABLE...AS CONFIDENCE
SOMEWHAT LOW ON MOISTURE RETURN AND STORM TRACK THIS FAR OUT.
POPS.
WINDS SHOULD BE PRETTY BRISK BOTH AHEAD AND BEHIND THE MID WEEK COLD
FRONT. COOLER TEMPERATURES EXPECTED BOTH THURSDAY AND THURSDAY NIGHT
FOLLOWING THE ECMWF SOLUTION...BUT WE MAY BE TOO CONSERVATIVE ON THE
STRENGTH OF CAA. WELL CONTINUE TO MONITOR AND ADJUST IN FUTURE
FORECASTS.
05/
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 41 42 38 46 41 / 20 40 70 100 80
WACO, TX 56 56 47 54 42 / 10 50 80 100 90
PARIS, TX 44 44 38 47 41 / 20 40 60 100 90
DENTON, TX 36 40 36 45 39 / 20 40 60 100 80
MCKINNEY, TX 41 43 38 46 41 / 20 40 60 100 90
DALLAS, TX 43 44 38 47 42 / 20 40 70 100 90
TERRELL, TX 57 57 39 51 42 / 10 40 70 100 90
CORSICANA, TX 57 57 47 56 43 / 10 50 70 100 90
TEMPLE, TX 56 57 54 55 43 / 10 50 80 100 90
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 14, 4:45 PM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
445 PM CST THU FEB 14 2008
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
445 PM CST THU FEB 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
WIDESPREAD RAIN AND THUNDERSTORMS ARE EXPECTED FRIDAY NIGHT THROUGH
SATURDAY NIGHT AS A STRONG UPPER LEVEL STORM SYSTEM MOVES ACROSS THE
REGION. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY SOUTH OF
INTERSTATE 20...WITH HAIL AND DAMAGING WINDS THE PRIMARY SEVERE
WEATHER THREATS. ON SATURDAY AFTERNOON...A THREAT FOR ISOLATED
TORNADOES WILL EXIST SOUTHEAST OF A LINE FROM TEMPLE TO ATHENS.
OTHERWISE...HEAVY RAINFALL BETWEEN 2 AND 4 INCHES IS POSSIBLE ACROSS
ALL OF NORTH TEXAS WHICH MAY CAUSE LOCALIZED FLOODING.
ANOTHER COLD FRONT WILL ARRIVE NEXT WEDNESDAY NIGHT AND THURSDAY WITH
A FEW THUNDERSTORMS POSSIBLE EAST OF INTERSTATE 35. SEVERE WEATHER
IS NOT ANTICIPATED WITH THIS SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
92
Lightning, Collin
- When
- February 15, 1:45 AM CST
- Where
- Collin County, 1.52 mi WNW of Lebanon
- Property damage
- $500,000
- Reported by
- Newspaper
- Coordinates
- 33.127, -96.845
Lightning destroyed a house on the 5100 block of Iroquis Drive. The total damage to the 4,600 square foot house and its contents was estimated at $500,000.
Hail, Tarrant
- When
- February 15, 11:26 PM CST
- Where
- Tarrant County, Benbrook
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.680, -97.450
Hail, Hill
- When
- February 15, 11:59 PM CST
- Where
- Hill County, Mt Calm
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 31.750, -96.880
Hail, McLennan
- When
- February 16, 12:00 AM CST
- Where
- McLennan County, Axtell
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 31.670, -96.970
Hail, Navarro
- When
- February 16, 12:34 AM CST
- Where
- Navarro County, Dawson
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.880, -96.720
Hail, Navarro
- When
- February 16, 1:06 AM CST
- Where
- Navarro County, 3.5 mi S of Corsicana
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.050, -96.480
Nickel to golfball-size hail was reported.
Hail, Collin
- When
- February 16, 6:40 AM CST to 6:50 AM CST
- Where
- Collin County, 4.16 mi NW of Allen
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.150, -96.720
Quarter-size hail was reported near Custer Road and FM 720.
Hail, Collin
- When
- February 16, 6:40 AM CST
- Where
- Collin County, 3 mi SW of McKinney
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 33.169, -96.657
Hail, Collin
- When
- February 16, 6:45 AM CST
- Where
- Collin County, 2.42 mi E of Foot
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.219, -96.708
Hail, Collin
- When
- February 16, 6:47 AM CST
- Where
- Collin County, 1.8 mi SW of Melissa
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.260, -96.600
Hail, Collin
- When
- February 16, 6:54 AM CST
- Where
- Collin County, 1.01 mi WSW of Anna
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 33.346, -96.587
Golfball-size hail was reported near Highway 75 and FM 455 west of Anna.
Lightning, Lamar
- When
- February 16, 2:30 PM CST
- Where
- Lamar County, Paris
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 33.650, -95.530
Lightning caused a fire at the Paris Independent School District building Saturday afternoon. The fire was limited to a maintenance area.
Hail, Milam
- When
- February 16, 4:50 PM CST
- Where
- Milam County, 5 mi N of Cameron
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 30.922, -96.970
Penny to nickel-size hail was covering Highway 77.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Oklahoma, February 15 to 17, 200812 injured · $30,000 · 4 events
- Winter Storm in Arizona, February 15 to 16, 20085 events
- Hail in Texas, February 15 to 16, 20081.75 in hail · 4 events
- Blizzard in Alaska, February 15 to 16, 20082 events
- Hail in Texas, February 15, 20081.75 in hail · 2 events
- High Wind in California, February 15, 200865 kt wind · 1 event
- Blizzard in Alaska, February 15, 20081 event
- Heavy Snow in New Mexico, February 15, 20081 event
- Ice Storm in Texas, February 15 to 16, 20081 event
- Hail in Texas, February 15, 20080.75 in hail · 1 event
- Ice Storm in Alaska, February 15 to 16, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80755, 80669, 80670, 80672, 80673, 80676, 80679, 80681, 80683, 80684, 80685, 80757, 80686.